Immune checkpoint inhibitors targeting the programmed cell death (PD)-1 receptor have dramatically changed the landscape of metastatic melanoma treatment. Nevertheless, these immuno-modulatory agents have associated side effects, including dermatologic manifestations. To this end, we report a patient with metastatic melanoma that was treated with a PD-1 inhibitor, and subsequently developed inflammation of existing seborrheic keratosis lesions and new verrucous keratoses, a cutaneous side effect that has not been previously reported to our knowledge. The etiology of seborrheic and verrucous keratoses is not well understood, although their physical and histopathologic similarities to chronic viral-derived lesions, such as human papilloma virus, suggest a potential viral association. Chronic viral infections are known to result in T-cell tolerance because of persistent antigen stimulation. PD-1 inhibition is able to reinvigorate exhausted T cells, which are accordingly able to decrease viral load. Thus, the inflammatory reaction, seen in our patient, may be the result of PD-1 inhibition reactivating virally driven T lymphocytes.
aDepartment of Dermatology, University Hospitals Cleveland Medical Center
bDepartment of Dermatology, Case Western Reserve University School of Medicine, Cleveland, Ohio, USA
Correspondence to Joshua Arbesman, MD, Dermatology & Plastic Surgery Institute, Cleveland Clinic, 9500 Euclid Avenue, Cleveland, OH 44195, USA Tel: +1 216 444 5489; fax: +1 216 636 0863; e-mail: email@example.com
Present address: Joshua Arbesman: Dermatology & Plastic Surgery Institute, Cleveland Clinic, Cleveland, Ohio, USA
Received February 23, 2018
Accepted May 30, 2018